FDA Date: 1/14/11
Multaq (dronedarone) FDA Drug Safety Communication
Severe Liver Injury Associated with the Use of Dronedarone (marketed as Multaq)
FDA is alerting healthcare professionals and patients about cases of rare, but severe liver injury, including two cases of acute liver failure leading to liver transplant in patients treated with the heart medication dronedarone (Multaq).
Dronedarone is a drug used to treat abnormal heart rhythm in patients who have had atrial fibrillation or atrial flutter during the past 6 months. Dronedarone can reduce the risk of being hospitalized for these heart problems. Dronedarone was approved with a Risk Evaluation and Mitigation Strategy (REMS) with a goal of preventing its use in patients with severe heart failure or who have recently been in the hospital for heart failure. In a study of patients with these conditions, patients given dronedarone had a greater than two-fold increase in risk of death.
Information about the potential risk of liver injury from dronedarone is being added to the Warnings andPrecautions and Adverse Reactions sections of the dronedarone labels.
Healthcare Professinals should:
- Advise patients to contact a healthcare professional immediately if they experience signs and symptoms of hepatic injury or toxicity (anorexia, nausea, vomiting, fever, malaise, fatigue, right upper quadrant pain, jaundice, dark urine, or itching) while taking dronedarone.
- Consider obtaining periodic hepatic serum enzymes, especially during the first 6 months of treatment. However, it is not known whether routine periodic monitoring of serum liver enzymes (ALT, AST, and alkaline phosphatase) and bilirubin in patients taking dronedarone will prevent the development of severe liver injury.
- If hepatic injury is suspected, dronedarone should be promptly discontinued and testing of serum liver enzymes and bilirubin should be performed. If hepatic injury is found, appropriate treatment should be initiated.
- Dronedarone should not be restarted in patients who experience hepatic injury without another explanation for the observed liver injury.
This communication is in keeping with FDA's commitment to inform the public about its ongoing safety review of drugs. FDA is continuing to review reports of possible adverse events and drug interactions with dronaderone submitted to our Adverse Event Reporting System.